Type 2 diabetes: how to prevent hypos

The best way to prevent hypoglycaemia (low blood sugar) if you have Type 2 diabetes is by balancing your diet, physical activity and medication.

Tags

For people with Type 2 diabetes, hypoglycaemic episodes – or ‘hypos’ – can leave you feeling quite ill and, if left untreated, can be serious. There’s more information on our site on what a hypo is, the symptoms to look out for and how to treat it: https://www.better-living.co.uk/article/what-to-do-when-you-have-hypoglycaemia-low-blood-glucose/

Here at Better Living, we believe that ‘prevention is better than cure’, so here’s a guide that we hope will help you avoid having a hypo.

There are three key factors to balance that will help you avoid having a hypo: these are your diet, physical activity and your medication. If one of these factors is out of balance with the other, then your blood sugar may get too low. It may also get too high, and you can find more out about ‘hyperglycaemia’ here: https://www.better-living.co.uk/article/what-to-do-when-you-have-hyperglycaemia-high-blood-glucose/

Your blood sugar is higher after a meal, but it can be lower after physical activity and after taking some medications.

What and when you eat has a big impact on your blood sugar levels

Thinking about and planning what you eat and when you eat is really important when it comes to managing your blood sugar levels. Some foods contain more sugar than others, and some less. Eating regular meals, and not skipping meals, can help you to avoid hypoglycaemia. Drinking alcohol can also lower your blood sugar, so it may be useful to eat a snack after drinking alcohol.

Taking exercise is important, but it does affect your blood sugar levels

If you have diabetes and you are taking certain medications, additional physical activity or exercise can lead to hypoglycaemia. It’s important for everyone to exercise regularly to stay healthy but eating extra carbohydrate-based foods before and during exercise can help reduce the chances of having a hypo.

Some medications can directly lower your blood sugar levels

People with Type 2 diabetes on some medications, particularly those taking insulin, are at a higher risk of a hypo, especially when you factor in changes in diet and levels of exercise. It’s important to keep in close contact with your healthcare team if you make a significant change to your lifestyle – if you either increase or decrease your levels of activity – so that any changes in your medication can be made.

Testing your blood sugar levels regularly can help you avoid having a hypo

The best way to know what your blood sugar levels are is to test them with a blood sugar (glucose) metre. Your healthcare team can help you decide how often you should test your blood. If your blood sugar levels are often out of the target range, you should discuss them with your healthcare team to change your treatment plan. This will help you identify what actions might lower your blood sugar suddenly, such as skipping a meal or exercising more than usual. You shouldn’t make any adjustments without notifying your healthcare team.

Case study

Tom has Type 2 diabetes. He eats a healthy, balanced diet and always takes his medicine as planned. He recently had his grandchildren over to visit and they all decided to go for a long walk. He had a kick around at the park with them as well. He hadn’t planned to do this exercise, and so after he came home, he felt quite dizzy and unwell. After testing his blood sugars, they were 3.8mmol/L and he realised that he was having a hypo.

Tom realised that he hadn’t factored in doing the activities with his grandchildren, and so the balance of his food, medication and exercise was a little off. To avoid the hypo, he could’ve tested his blood sugar before he went out and, if needed, had a snack to make up for the activity that he was about it do.

 

To learn more about low blood sugar, or hypoglcyaemia, the NHS has some great information here: https://www.nhs.uk/conditions/low-blood-sugar-hypoglycaemia/

 

FAQs

How can I avoid having a hypo during exercise?

Although doing exercise can increase your risk of having a hypo, it shouldn’t put you off taking part. Taking a blood sugar measurement before you begin to exercise will enable you to assess whether you need to have a snack or not. This can be useful so you can balance the expected drop in blood sugar from taking exercise. You should also avoid excessive exercise in the evening, as this may lead you to have a hypo while you’re sleeping.

How can I avoid having a hypo while I’m sleeping?

Nighttime dips in blood sugar are common, and they can cause you to have headaches and loss of sleep. By checking your blood sugar before you go to bed, you’ll know whether to have a snack or not. It important to not skip your evening meal and, if you can, avoid excessive exercise late at night. If you do wake with symptoms of a hypo, have something at your bedside (eg some orange juice) so you can increase your blood sugar without having to get out of bed.

How do I treat a hypo?

If you experience the symptoms of a hypo, you need to act quickly. It’s important to eat or drink around 15–20 g of sugar. This is roughly one glucose tablet, 3 or 4 jelly babies, a sugary drink (but not diet versions) or some fruit juice. If possible, you should also take some slower-acting carbohydrate, such as a slice of bread, to prevent having another hypo. If you can call for help from family or friend.